The FDA is notifying health care professionals about revisions to the Warnings and Precautions and Adverse Reactions sections of the Cefepime label. The changes highlight the risk of nonconvulsive status epilepticus primarily in patients with renal impairment who did not receive appropriate dosage adjustments of Cefepime.

Healthcare professionals are recommended to adjust the dosage of Cefepime in patients with creatinine clearance <60mL/min. If seizures associated with Cefepime therapy occur, they should consider discontinuing Cefepime or making appropriate dosage adjustments in patients with renal impairment. Symptoms of nonconvulsive status epilepticus could include altered mental status, confusion, and decreased responsiveness. In the majority of cases, the seizures were reversible and resolved after discontinuing cefepime and/or after hemodialysis.

Cefepime is a cephalosporin antibiotic indicated for susceptible infections, including moderate-to-severe pneumonia, uncomplicated skin and skin structure infections, complicated and uncomplicated urinary tract infections (UTIs) including pyelonephritis, complicated intraabdominal infections in adults (w. metronidazole), and empiric therapy in febrile neutropenia.

For more information visit http://www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm309822.htm.